A case series of life-threatening succinylcholine-induced anaphylaxis
Since 1952, succinylcholine has been widely used worldwide as the first choice of muscle relaxant to facilitate tracheal intubation in rapid sequence induction of anaesthesia. Despite its unique properties (i.e. short onset and offset and intense blockade), succinylcholine may induce some severe adverse reactions, such as anaphylactic reactions.1,2 Diagnosing anaphylactic reactions remains challenging.3 Although guidelines are available, the evidence base for the assessment and subsequent management of patients with anaphylaxis is weak due to the absence of randomised, controlled studies of therapeutic interventions performed during an anaphylactic reaction.4–6
We report here the prevalence of clinical symptoms, the appropriateness of rescue therapy and the diagnosis difficulty of succinylcholine-induced anaphylaxis, based on the analysis of 21 case reports of life-threatening (Ring and Messmer grades III and IV) reactions. These cases were reported between October 2011 and January 2015 at two French university hospitals (Lariboisière-Saint-Louis University Hospital and Brest University Hospital). The role of succinylcholine was confirmed by two senior allergologists with much experience in diagnosing perianaesthetic anaphylactic reactions. Ethical approval for this study was provided by the Ethical Committee of Société de Reanimation de Langue Française, (No. CE SRLF 14-1).
This case series documents the acuteness, suddenness and severity of cardiovascular events in succinylcholine-related anaphylaxis and demonstrates the difficulty of diagnosing anaphylaxis, which led to frequent sub-optimal and/or inappropriate management at the time of anaesthetic induction. Patients had a median age of 64 years (range 27 to 81), 57% were women, 48% had a history of hypertension with 14% being treated with beta-blocker and 24% were obese. A total of 67% of cases occurred during scheduled surgery and 33% during emergent surgery. Indications for succinylcholine were in accordance with the French recommendations. Overall, clinical signs appeared immediately after IV succinylcholine administration and were graded as severe, with 21/21 cardiovascular collapse and 6/21 cardiac arrest. The systolic and diastolic arterial blood pressures rapidly decreased in all patients after the administration of succinylcholine, associated with an increased heart rate (Fig. 1). In six cases, cardiac arrest appeared less than 5 min after succinylcholine administration and was preceded by cardiovascular collapse in all cases. For these six cases of cardiac arrest, one patient died in the operating room; one patient died in the ICU 2 days after the anaphylactic reaction from a refractory shock; one patient had a refractory cardiac arrest with extracorporeal membrane oxygenation assistance and died 12 days later in the ICU; and three of them survived with an ICU stay of 8, 12 and 30 days, respectively. All patients who did not suffer cardiac arrest survived. Although cardiovascular events were present in all patients, clinical diagnosis remains difficult as cutaneous and respiratory symptoms were lacking in half of the patients (cutaneous signs in 10/21 cases and bronchospasm in 11/21 cases) and as collapse is relatively frequent during anaesthesia. The difficulty of diagnosing perianaesthetic anaphylaxis probably led to suboptimal and/or delayed use of epinephrine, the recommended first-line therapy drug.4 Indeed, management of these severe anaphylactic reactions was heterogeneous, particularly for catecholamine administration. Only 6/21 cases received epinephrine as the first-line therapy, 12/21 received it as the second-line therapy and 3/21 did not receive epinephrine. These results are in accordance with a previous report.7 These results demonstrated that the rescue therapy was suboptimal and/or delayed in at least 70% of the reported patients. In only 55% of cases was the administered epinephrine dose in accordance with the French recommendations (i.e. 1 mg for cardiac arrest and 100 to 200 μg for hypotension). A total of 73% of cases with bronchospasm received inhaled salbutamol, and 18% of these patients received additional intravenous salbutamol.